Florida, 2008Wildfire in Florida, May 11 to 14, 2008
May 11 to 14, 2008 · NWS MLB · 1 event in 1 county or zone
A stationary front across Alabama and Georgia combined with high pressure over the Florida Keys to produce hot and breezy west winds across East Central Florida. On May 11th winds gusted from 30 to 40 mph and high temperatures were in the 90s.
- Deaths
- 0
- Injuries
- 3
- Property damage
- $16 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary front across Alabama and Georgia combined with high pressure over the Florida Keys to produce hot and breezy west winds across East Central Florida. On May 11th winds gusted from 30 to 40 mph and high temperatures were in the 90s. Wind gusts subsided to about 25 mph on May 12 and 15 mph on May 13th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 11, 9:20 AM EST, 2 hours 40 minutes earlier.
Area forecast discussion, May 11, 9:20 AM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
1020 AM EDT SUN MAY 11 2008
.DISCUSSION...
MORNING FOG HAS LIFTED...THOUGH A LOW STRATOCU DECK CONTINUES TO
ADVECT ACROSS MUCH OF THE CWA. MORNING SOUNDINGS SHOW VERY LITTLE
MOISTURE ABV H90 WHILE A VERY STRONG W/SW FLOW PREVAILS OVER THE
DEEP S. STRONG STORM SYSTEM CENTERED NEAR CHICAGO WILL PULL A COLD
FRONT INTO THE WRN FL PANHANDLE THIS AFTN...WHILE A STORM COMPLEX
OVER GA MOVES INTO THE SW ATLC. THE COMPLEX REPRESENTS THE LIONS
SHARE OF MOISTURE AND ENERGY ASSOCIATED WITH THE FRONT AND WILL NOT
AFFECT THE CENTRAL PENINSULA.
SHRA/TSRAS PSBL THIS AFTN AS THE FRONT APPROACHES. HOWEVER... THE
STRONG SW FLOW ALOFT WILL OVERPOWER ANY HOPES FOR AN EAST COAST SEA
BREEZE WHILE THE DRY AIR ALOFT WILL NOT SUPPORT ANYTHING GREATER
THAN ISOLD COVERAGE. OVERALL THE ZONE FCST LOOKS GOOD. HOWEVER...A
LAKE WIND ADVISORY MAY BE REQUIRED SHOULD SFC WINDS INCREASE MUCH
BEYOND THEIR CURRENT SPEEDS.
&&
.AVIATION...
VFR ALL SITES...SFC WND G25KTS THRU 12/00Z.
&&
.MARINE...
W/SW WINDS AT BUOY009/012 HAVE PICKED UP TO 15-20KTS AND ARE
GENERATING CHOPPY 2-4FT SEAS. GEOSTROPHIC APPROXIMATION CHARTS
INDICATE THE CURRENT PGRAD WILL SUPPORT UP TO 20KTS. CONDITIONS NOT
EXPECTED TO IMPROVE AS THE PGRAD CONTINUES TO TIGHTEN AHEAD OF THE
APPROACHING FRONTAL BOUNDARY. WILL ADD ROUGH SEAS INTO THE
CAUTIONARY STATEMENT WITH THE MORNING UPDATE.
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
FOR COASTAL VOLUSIA-INLAND VOLUSIA-NORTHERN BREVARD-
NORTHERN LAKE-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN
BREVARD-SOUTHERN LAKE.
AM...SMALL CRAFT ADVISORY FOR WINDS FROM 8 PM THIS EVENING TO 7 PM
EDT MONDAY FOR WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD
COUNTY LINE 20 TO 60 NM OFFSHORE-WATERS FROM SEBASTIAN
INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-WATERS FROM
VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM
OFFSHORE.
&&
BRAGAW/CRISTALDIHazardous weather outlook, May 11, 3:08 AM EST, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
408 AM EDT SUN MAY 11 2008
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-112000-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
408 AM EDT SUN MAY 11 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
THERE WILL BE A SLIGHT CHANCE OF LIGHTNING STORMS THIS AFTERNOON
AS A COLD FRONT MOVES ACROSS THE PENINSULA. THE MAIN THREATS WILL
BE CLOUD TO GROUND LIGHTNING STRIKES AND WIND GUSTS TO 35 MPH.
...WIND AND SEA IMPACT...
SOUTHWEST TO WEST WINDS WILL INCREASE TO 15 TO 20 KNOTS THIS
AFTERNOON. THE WINDS WILL INCREASE TO 20 KNOTS OR MORE ON THE
OFFSHORE WATERS THIS EVENING AND TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
WEST TO NORTHWEST WINDS WILL REMAIN 20 KNOTS OR MORE ON THE
OFFSHORE WATERS MONDAY. DRY AIR BEHIND THE FRONT WILL PRODUCE FIRE
WEATHER CONCERNS MONDAY AND TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
WIMMER
In the hours before
Special weather statement, May 11, 6:10 AM EST, 5 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
710 AM EDT SUN MAY 11 2008
FLZ047-053-054-058-059-064-111230-
INDIAN RIVER-MARTIN-OKEECHOBEE-OSCEOLA-SOUTHERN BREVARD-ST. LUCIE-
710 AM EDT SUN MAY 11 2008
...AREAS OF DENSE FOG ACROSS EAST CENTRAL FLORIDA...
AT 710 AM...SURFACE AND SATELLITE OBSERVATIONS INDICATED WIDESPREAD
FOG FROM OSCEOLA AND SOUTHERN BREVARD COUNTIES SOUTHWARD TO LAKE
OKEECHOBEE AND JUPITER. VISIBILITIES ACROSS THIS REGION WERE
GENERALLY BETWEEN ONE HALF MILE AND ONE MILE...WITH A FEW SPOTS
AS LOW AS ONE QUARTER MILE.
THE FOG IS EXPECTED TO THIN OUT BETWEEN 8 AND 9 AM...AND DISSIPATE
SHORTLY AFTER 9 AM.
IF YOU WILL BE OUT DRIVING DURING THE MORNING HOURS...PLAN FOR THE
POSSIBILITY OF ENCOUNTERING DENSE FOG BY LEAVING EARLY. IF YOU
ENCOUNTER DENSE FOG...USE ONLY YOUR LOW BEAM HEADLIGHTS...REDUCE
YOUR SPEED...AND LEAVE PLENTY OF DISTANCE BETWEEN YOUR VEHICLE AND
THE ONE IN FRONT OF YOU.
CRISTALDI
Wildfire, Brevard
- When
- May 11, 12:00 PM EST to May 14, 6:00 PM EST
- Where
- Brevard forecast zone
- Injuries
- 3 direct, 0 indirect
- Property damage
- $16 million
- Reported by
- Newspaper
Strong westerly winds gusting to near 40 mph and high temperatures on May 11th began a four day fire event in Brevard County. The greatest damage occurred around and near the communities of Palm Bay and Malabar. Fire damage also occurred near the town of Cocoa. In all 162 homes were damaged or destroyed and over 10,000 acres burned. There were three minor injuries to fire fighters. Interstate 95 in Brevard County was shut down by smoke on numerous occasions. Damage was over 16 million dollars.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in North Carolina, May 11, 20086 injured · $195,000 · EF2 · 23 events
- High Wind and Strong Wind in Illinois, May 11, 20081 death · 1 injured · $66,000 · 50 kt wind · 18 events
- Tornado and Hail in North Carolina, May 11, 20082 injured · $1.0 million · EF2 · 12 events
- Tornadoes and Hail in South Carolina, May 11, 2008$1.3 million · EF2 · 16 events
- Strong Wind in Alabama, May 11 to 12, 20081 death · 1 injured · $25,000 · 1 event
- Tornadoes and Hail in Kentucky, May 11, 2008$672,000 · EF1 · 50 events
- Flooding and Coastal Flood in Maryland, May 11 to 12, 20082 injured · $406,000 · 50 kt wind · 20 events
- Tornadoes and Hail in South Carolina, May 11, 2008$1.0 million · EF0 · 15 events
- Tornado and Hail in Kentucky, May 11, 2008$300,000 · EF1 · 4 events
- High Wind in Pennsylvania, May 11, 2008$250,000 · 50 kt wind · 4 events
- Strong Wind in Kentucky, May 11, 2008$74,000 · 22 events
- Tornado and Damaging Winds in Indiana, May 11, 2008$87,000 · EF0 · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109091.